Michigan, 2020

High Wind in Michigan, November 11, 2020

November 11, 2020 · NWS APX · 1 event in 1 county or zone

Gusty winds developed very early on the 11th, in the wake of departing and strengthening low pressure. Wind gusts of around 55 mph were measured along part of the Lake Michigan coastline, from Manistee to Northport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Gusty winds developed very early on the 11th, in the wake of departing and strengthening low pressure. Wind gusts of around 55 mph were measured along part of the Lake Michigan coastline, from Manistee to Northport. A 55 mph gust was also measured at Pellston. There was one report of wind damage in Antrim County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 11, 12:39 AM EST, 21 minutes earlier.

Area forecast discussion, Nov 11, 12:39 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1239 AM EST Wed Nov 11 2020

.NEAR TERM...(Today and Tonight)
Issued at 1238 AM EST Wed Nov 11 2020

...Gusty winds usher in much cooler conditions...

High impact weather potential: Very gusty winds, with ongoing gales
and lakeshore flooding concerns this morning.

Pattern synopsis/forecast:

Record setting long stretch of November warmth coming to an abrupt
end early this morning as strong shortwave trough/deepening surface
low race northeast across Lake Superior. Attendant cold front in the
process of crossing our area, with a band of organized showers
running along and just ahead of it. Still plenty mild out there by
November standards, but definitely turning cooler when compared to
the last several nights as beginning stages of cold air advection
drop temperatures down into the 40s and 50s...with temperatures
expected to drop several more degrees by sunrise as post-frontal
gusty southwest winds develop.

Definitely will be trending much more toward normal November weather
in the coming days as northern extent of southeast centered sub-
tropical ridge gets suppressed, all-the-while broad troughing sweeps
across the northern Plains and southern Canada. While most
impressive shot of cold air will remain well removed to our north
and northwest, overspreading of shallow cool airmass will bring
temperatures much closer to normal to round out this week.

Primary forecast concerns/challenges: Addressing ongoing wind issues
and attendant marine concerns, especially this morning. Temperature
and cloud trends through the period.

Details:

Dry slot will continue to quickly spread across the area early this
morning as low pressure pushes into Ontario and its attendant cold
front exits stage right. Shower threat ends accordingly, with most
areas likely dry by sunrise. Likely to get some clearing across our
southeast counties today, but shallow lake response within
marginally favorable over-water thermal regime will likely bring
plenty of clouds into northwest lower and portions of eastern upper
Michigan, especially this morning and early afternoon. May even get
a few lake-induced light showers/sprinkles, especially across the
eastern upper lake belts. Clouds will thin out heading through this
afternoon, leaving mostly clear to partly cloudy skies by evening.
Temperatures expected to really go much of nowhere today, rising
just a few degrees into the 40s.

Bigger story will the development of very gusty southwest to west
winds in favorable isallobaric response within downward momentum
cold air advection regime. Wind gusts in excess of 40 mph are
expected, especially across eastern upper and northwest lower
Michigan this morning. Loss of pressure gradient/isallobaric
response will allow winds to gradually subside this afternoon.

Dry weather and clear to partly cloudy skies continue right through
tonight. Maintenance of at least some light winds as center of
surface high passes by to our south will keep temperatures from
tanking too much tonight. No doubt it will be much colder than the
last several nights, with expected lows in the 20s to lower 30s
about right on par for this time of year.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 303 PM EST Tue Nov 10 2020

High impact weather potential: Light snow over mostly eastern upper
Thursday night/Friday morning.

Pattern synopsis and forecast:

High pressure will build into the Great Lakes region from the
Upper Mississippi River Valley behind a departing low pressure
system moving to the northeast through eastern Canada. This high
pressure and associated dry air will continue to erred any
leftover cloud over from aforementioned storm system. Providing
precipitation free weather through much of Thursday. Clouds will
be on the increase from the west Thursday evening...ahead of a
clipper system...this time weaker than the previous storm system.
True to the usual clipper system...this will be a rather quick
hitting storm, with rain and mixing with or completely changing
over to snow during the overnight hours of Thursday and through
Friday morning. Most of the snow will be over eastern upper as the
thermal profiles become cold enough to support a complete
changeover. There will also be a mix or short period of all snow
over the higher terrain of northern lower. Accumulations of 1-2"
could be realized over eastern upper...with none to a half inch
over the higher terrain of northern lower. There may also be some
lake enhancement from 850mb temps nearing -10C on northwesterly
winds. Precipitation should taper off during Friday evening as the
wind flow becomes more anticyclonic and drier air begins to
undercut the backside of the departing clipper system from an area
of high pressure building over the Great Lakes region.

Winds will be out of the west until backing to the southwest as the
forecast area is wedged between the aformentioned high pressure to
our east and the approaching clipper system to our west. Wind gusts
of around 10mph will be common across the area until diurnal heating
allows for some deeper mixing Thursday afternoon (along with a
tightening of the pressure gradients), producing gusts around 20mph.
Winds veer once again to more westerly behind the departing system
Friday afternoon, with gust of 20-25mph.

Temperatures will be in the upper 40s to near 50 Thursday with
southwesterly winds advecting in warmer temperatures...and only
reach into the upper 30s to low 40s behind the departing system with
colder air filtering in from the northwest.

.LONG TERM...(Friday night through Tuesday)
Issued at 303 PM EST Tue Nov 10 2020

High impact weather potential: None

The high pressure (mentioned above in the previous forecast period)
moving in Friday and ridging in to the Great Lakes will stay in
place through Saturday morning/afternoon...providing quiet weather.
Another storm system developing in the central Great Plains will
begin to descend on the forecast area late Saturday and
Sunday...returning rain/snow chances to end the weekend and into the
next work week. Any snow chances appear to be during the
overnight/early morning hours. Current models are hinting at the
possibility of some lake effect/enhanced snow on northwest flow
beginning Tuesday morning.

Daytime temperatures will be in the upper 30s and into the 40s. Lows
will be in the mid 20s to mid 30s throughout the long term period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1159 PM EST Tue Nov 10 2020

A potent area of low pressure will slide up through the western
Great Lakes tonight into Ontario by Wednesday. Attending showers
with this system will exit out of NE Lower Michigan by 06Z or so
with colder air spreading back into the region on very gusty
westerly and northwesterly winds. Wind gusts of 25 to 35 knots
will be possible overnight into Wednesday morning.

System tracks quickly through Ontario Wednesday. Very gusty W/NW
winds continue into Wednesday before diminishing through the
afternoon. Ongoing IFR to MVFR conditions tonight will be
replaced with MVFR/low VFR CIGS late overnight through Wednesday
as colder/drier air spreads into the region.

&&

.MARINE...
Issued at 1238 AM EST Wed Nov 11 2020

Gale producing gusty west to southwest winds this morning will
gradually subside today and tonight as low pressure exits and high
pressure builds into the region. Still expect some lingering small
craft conditions tonight, especially on Lake Michigan. Current
trends support winds and waves falling just below criteria on
Thursday. Showers will come to an end early this morning, with dry
weather prevailing through Thursday. Temperatures will be much
cooler...returning to more normal readings for November.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY until 10 AM EST this morning for MIZ016-017-021-
     022-086>088-095>099.
     LAKESHORE FLOOD ADVISORY until 10 AM EST this morning for MIZ016-
     020-025-031-088-095-096-098-099.
     WIND ADVISORY until 10 AM EST this morning for MIZ020-025>027-
     031>033.
LH...GALE WARNING until noon EST today for LHZ345>349.
LM...GALE WARNING until 10 AM EST this morning for LMZ323-341-342-
     344>346.
LS...GALE WARNING until noon EST today for LSZ321-322.
&&

UPDATE...BA
NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...BA
MARINE...MB
Hazardous weather outlook, Nov 10, 10:36 PM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1036 PM EST Tue Nov 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-111100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1036 PM EST Tue Nov 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Strong winds will develop tonight across Eastern Upper...far
Northern and Northwest Lower Michigan. Some power outages may
occur. Please see the latest Wind Advisory for further details.

Lakeshore flooding is expected tonight along our Lake Michigan and
far Northern Lake Huron shoreline areas. Please see the latest
Lakeshore Flood Advisory for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds will continue into Wednesday morning across Eastern
Upper...far Northern and Northwest Lower Michigan. Some power
outages may occur.Please see the latest Wind Advisories for
further details.

Lakeshore flooding will continue into Wednesday morning along our
Lake Michigan and far Northern Lake Huron shoreline areas. Please
see the latest Lakeshore Flood Advisories for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1036 PM EST Tue Nov 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force wind gusts are expected on the Great Lakes tonight.
Please see the latest nearshore forecasts and Gale Warnings for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts will continue into Wednesday on the Great
Lakes. Please see the latest nearshore forecasts and Gale Warnings
for additional details.

There is a marginal risk for severe storms across much of Northern
Lower Michigan through tonight...with damaging winds and locally
heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Local storm report, Nov 10, 9:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
954 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     MANCELONA               44.90N 85.07W
11/10/2020  M39 MPH          ANTRIM             MI   MESONET

            MESONET STATION DW3512 IN MANCELONA.

&&
Local storm report, Nov 10, 10:12 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1012 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     2 NE LUZERNE            44.64N 84.24W
11/10/2020  M46 MPH          OSCODA             MI   TRAINED SPOTTER

&&
Local storm report, Nov 10, 10:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1029 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     1 W OSSINEKE            44.91N 83.45W
11/10/2020  M38 MPH          ALPENA             MI   TRAINED SPOTTER

&&
Local storm report, Nov 10, 11:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1104 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 SSW SIGMA             44.64N 85.07W
11/10/2020                   KALKASKA           MI   PUBLIC

            TREES DOWN ACROSS SPENCER RD EAST OF N
            SHARON RD.

&&
Local storm report, Nov 10, 11:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1109 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     5 S LAKE CITY           44.25N 85.22W
11/10/2020                   MISSAUKEE          MI   BROADCAST MEDIA

            BARN ROOF AND DOOR DAMAGE 5 MILES SOUTH OF
            LAKE CITY.

&&
Local storm report, Nov 10, 11:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1137 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 W MIO                 44.67N 84.19W
11/10/2020                   OSCODA             MI   PUBLIC

            TREE DOWN AND POWER OUTAGE ALONG MOST OF S.
            CAMP TEN RD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Antrim

When
November 11, 1:00 AM EST to 5:00 AM EST
Where
Antrim forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Two large trees in Bellaire were snapped off.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930540.